Tennessee, 2013Winter Weather in Tennessee, March 1 to 3, 2013
March 1 to 3, 2013 · NWS HUN · 3 events in 3 counties and zones
A prolonged period of snow showers and flurries produced snow accumulations beginning during the afternoon on the 1st and ending the morning of the 3rd. Amounts ranged from a few tenths of an inch up to two inches on the Cumberland Plateau.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of snow showers and flurries produced snow accumulations beginning during the afternoon on the 1st and ending the morning of the 3rd. Amounts ranged from a few tenths of an inch up to two inches on the Cumberland Plateau. Much of the snowfall melted during the day on the 2nd, but then re-froze during the night of the 2nd as temperatures fell below freezing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 3:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 1, 3:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CST FRI MAR 1 2013
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THROUGH THE DAY TODAY...THE TN VALLEY HAS SEEN CLOUDY CONDITIONS AND
BRIEF POCKETS OF -DZ/-PL/-SN. TEMPERATURES HAVE HOVERED FROM THE MID
30S TO NEAR 40. FURTHER TO OUR NORTH ACROSS TN AND KY AND JUST AHEAD
OF THE MID LEVEL SHORTWAVE...THEY HAVE BEEN SEEING MORE REPORTS OF
-SN BUT STILL NOT MUCH IN THE WAY OF ACCUMULATIONS. THAT BEING
SAID...OVER THE PAST HOUR OR TWO...REGIONAL RADAR RETURNS HAVE BEEN
INCREASING IN COVERAGE AND INTENSITY. THIS WILL CONTINUE TO BUILD AND
SPREAD SOUTH TOWARD OUR CWA THROUGH THIS EVENING. AN 18Z SPECIAL
SOUNDING FROM REDSTONE ARSENAL WAS VERY HELPFUL IN CONFIRMING THAT
MUCH OF THE MODEL GUIDANCE IS PERFORMING WELL IN TERMS OF OUR
MOISTURE AND THERMAL PROFILE.
WITH TEMPERATURES HOVERING IN THE UPPER 30S UNTIL CLOSER TO
9PM...INITIAL SNOWFALL ENTERING THE CWA WILL LIKELY MELT. HIGHER
TERRAIN LOCATIONS WHICH HAVE SEEN COOLER TEMPS THROUGH TODAY WILL
LIKELY BE THE FIRST LOCATIONS TO SEE SNOW START TO STICK. AS THE
SHORTWAVE PUSHES CLOSER TO THE CWA...MOISTURE WILL CONTINUE TO
DEEPEN INTO THE MID LEVELS. THAT AND LIFT FROM THE SHORTWAVE
COMBINED WITH SOME OROGRAPHIC LIFTING SHOULD SUPPORT THE INCREASE IN
PRECIP INTENSITY. CONSIDERING THIS WILL OCCUR DURING THE OVERNIGHT
PERIOD...HAVE INCLUDED ACCUMULATING SNOWFALL CWA-WIDE. BTWN 06-12Z
WILL PROBABLY BE THE BEST TIMING FOR ACCUMULATIONS.
OVERALL...HAVE PUT SNOWFALL TOTALS ACROSS THE CWA IN THE TRACE TO
LESS THAN ONE HALF OF AN INCH RANGE. THE HIGHER TERRAIN LOCATIONS
WILL REMAIN THE BIGGEST CONCERN FOR GREATER SNOWFALL TOTALS (AROUND
1 INCH)...THIS IS ESPECIALLY FOR FRANKLIN CO TN...IN ADDITION TO
JACKSON AND DEKALB COUNTIES IN AL. SITES SUCH AS SEWANEE...COWAN AND
OTHERS ALONG THE CUMBERLAND PLATEAU SHOULD SEE THE HIGHEST AMOUNTS
OF SNOW IN OUR CWA. THE ABOVE MENTIONED COUNTIES ARE THEREFORE IN A
WINTER WEATHER ADVISORY FROM 9PM TONIGHT THROUGH NOON TOMORROW.
A STRONG SURGE OF MID LEVEL DRY AIR PUSHING SOUTHWARD ACROSS OUR
AREA WILL FIGHT AGAINST A VERY WEAK MID LEVEL SHORTWAVE THAT THE
GUIDANCE HAS BEEN POINTING TO PRODUCE ADDITIONAL SNOW TOMORROW.
YET...TEMPS IN THE AFTERNOON SHOULD PREVENT ADDITIONAL ACCUMULATIONS
FROM ANY LINGERING FLURRIES OR LIGHT SNOW.
HAVE KEPT HIGH TEMPS FOR TOMORROW AROUND THE 40 DEGREE MARK
AGAIN...CONSIDERING HOW THINGS HAVE PLAYED OUT THE PAST COUPLE OF
DAYS AND THE WIDESPREAD CLOUD COVER THAT SHOULD PERSIST AT LEAST
INTO THE EVENING TOMORROW. BEHIND THE SHORTWAVE...MID LEVEL FLOW
WILL BECOME HIGHLY MERIDIONAL SATURDAY NIGHT. THIS SHOULD BRING THE
COLDEST NIGHT OF THE FORECAST PERIOD (MID 20S). BY SUNDAY...CLOUDS
SHOULD START TO DISSIPATE AS THE 850MB THERMAL TROF FINALLY KICKS
ACROSS AND CLEAR OF THE CWA. DIURNAL HEATING WILL BATTLE WITH THE
COLD ADVECTION...SO HAVE PUT THE HIGHS MORE IN THE LOWER 40S. THE
SLOW WARMING TREND WILL THEN CONTINUE INTO THE START OF THE WORK
WEEK.
CCC
.LONG TERM (SUNDAY THROUGH FRIDAY)...
A WARMUP WILL BEGIN SUNDAY NIGHT INTO MONDAY...AS UPPER LEVEL
RIDGING AHEAD OF THE NEXT SYSTEM TO THE AFFECT THE TENNESSEE VALLEY
DEVELOPS. THIS WILL BRING QUITE A BIT WARMER TEMPERATURES AND
MOISTURE INTO THE TENNESSEE VALLEY VIA DEVELOPING AND STRENGTHENING
SW FLOW...MONDAY NIGHT INTO TUESDAY. THIS WILL BE IN RESPONSE TO A
POTENT UPPER LEVEL LOW OVER THE UPPER MIDWEST THAT WILL SWING SE
MONDAY NIGHT INTO TUESDAY. MODELS DIFFER IN HOW FAR SOUTH THEY MOVE
THIS FEATURE. REGARDLESS...A GOOD PERIOD OF MODERATE RAINFALL
CONTINUES TO LOOK LIKE A GOOD BET AFTER MIDNIGHT ON MONDAY INTO
TUESDAY MORNING. A FEW SHOWERS MAY LINGER INTO TUESDAY EVENING BEHIND
THE DEPARTING LOW. THE GFS CONTINUES TO DIG THE UPPER LOW FURTHEST
SOUTH...AND SUGGESTS POSSIBLY SOME WINTRY PRECIPITATION TUESDAY
EVENING. HOWEVER...ECMWF HAS WARMED SIGNIFICANTLY FROM
YESTERDAY...KEEPING THE UPPER LOW AND THUS THE COLDER AIR FURTHER
NORTH. ECMWF DOES BRING COLDER AIR SOUTHWARD INTO THE TENNESSEE
VALLEY LATE TUESDAY NIGHT...BUT NOT BEFORE MOISTURE IS ALL BUT NON-
EXISTENT. FOR NOW KEPT PREVIOUS SHIFTS THINKING OF ALL RAIN
SCENARIO...DUE TO UNCERTAINTY DUE TO DIVERGING MODEL SOLUTIONS. A
SURFACE HIGH WILL BUILD BACK OVER THE AREA ON WEDNESDAY NIGHT AND
THURSDAY. THIS WILL LEAD TO LOWS DROPPING BACK INTO THE LOWER 30S ON
WEDNESDAY MORNING.
ZONAL FLOW AND MORE SUNSHINE WILL HELP TO RAISE TEMPERATURES THE
REMAINDER OF THE FORECAST PERIOD. BY FRIDAY...EXPECT HIGHS TO BE IN
THE LOWER 60S.
KTW
&&
.AVIATION...
/ISSUED 1149 AM CST FRI MAR 1 2013/
FOR 18Z TAFS...HAVE TRENDED LOWER INVOLVING CEILINGS INTO THE MVFR
CATEGORY UNTIL 06Z AT MSL AND 07Z AT HSV. -SN SHOULD BEGIN TO LIMIT
VISIBILITIES INTO THE 6SM RANGE AT LEAST BETWEEN THE 06Z TO 07Z TIME
PERIOD AND HAVE FURTHER LOWERED CEILINGS INTO THE IFR RANGE UNTIL
AROUND THE 13Z TO 14Z TIME PERIOD AT BOTH HSV AND MSL. CEILINGS
SHOULD IMPROVE TOWARD THE LATTER PART OF THE FORECAST INTO THE MVFR
CATEGORY.
TT
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 31 40 25 43 / 60 40 0 0
SHOALS 31 39 25 43 / 60 30 0 0
VINEMONT 30 39 24 41 / 50 30 0 0
FAYETTEVILLE 30 38 24 40 / 60 40 0 0
ALBERTVILLE 30 40 24 42 / 40 40 0 0
FORT PAYNE 31 40 25 42 / 50 40 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST SATURDAY
FOR ALZ009-010.
TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST SATURDAY
FOR TNZ097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Mar 1, 4:27 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 PM CST FRI MAR 1 2013
ALZ001>010-016-TNZ076-096-097-020630-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 PM CST FRI MAR 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A WEAK UPPER LEVEL DISTURBANCE MOVING SOUTHEASTWARD ACROSS THE
REGION WILL BRING A MIX OF VERY LIGHT RAIN AND SNOW THROUGH EARLY
EVENING. THE MIXED PRECIPITATION IS EXPECTED TO BECOME ALL SNOW THIS
EVENING...WITH LIGHT ACCUMULATIONS UP TO AN INCH POSSIBLE IN THE
HIGHER ELEVATIONS OF SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN COUNTY TENNESSEE
AND JACKSON AND DE KALB COUNTIES IN NORTHEAST ALABAMA. ELSEWHERE...A
DUSTING TO AROUND HALF AN INCH OF SNOW IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT SNOW IS EXPECTED TO GRADUALLY TAPER OFF FROM WEST TO EAST
SATURDAY. LIGHT ACCUMULATIONS REMAIN POSSIBLE IN THE HIGHER
ELEVATIONS OF SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 1, 4:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CST FRI MAR 1 2013
ALZ001>008-016-TNZ076-096-020600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-CULLMAN-MOORE-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...CULLMAN...
LYNCHBURG...FAYETTEVILLE
422 PM CST FRI MAR 1 2013
...LIGHT SNOWFALL EXPECTED TONIGHT INTO SATURDAY...
A WEAK UPPER LEVEL SYSTEM WILL TRACK ACROSS THE REGION OVERNIGHT
THROUGH SATURDAY MORNING BRINGING LIGHT SNOWFALL TO PORTIONS OF THE
TENNESSEE VALLEY. A MIXTURE OF VERY LIGHT RAIN AND SNOW WILL
OVERSPREAD THE AREA THROUGH SUNSET. AS COLDER AIR AND DEEPER
MOISTURES ARRIVES DURING THE EVENING HOURS, THE PRECIPITATION SHOULD
CHANGE TO ALL SNOW. TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE
ENTIRE AREA OVERNIGHT. WITH MAINLY LIGHT SNOWFALL ANTICIPATED, MOST
AREAS WILL SEE ACCUMULATIONS BETWEEN A DUSTING TO UPWARDS OF A HALF
AN INCH.
IN THE HIGHER ELEVATIONS ATOP THE CUMBERLAND PLATEAU IN SOUTHERN
TENNESSEE INTO FAR NORTHEAST ALABAMA, ACCUMULATIONS OF AROUND AN INCH
WILL BE POSSIBLE BY MIDDAY SATURDAY WHERE THE SNOW MAY BE STEADIER
AND A BIT HEAVIER. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
THOSE AREAS.
MOST OF THE ACCUMULATING SNOWFALL SHOULD BE ON GRASSY SURFACES,
ALTHOUGH SOME ROADWAYS COULD BECOME SLICK AND HAZARDOUS OVERNIGHT.
AS THE SYSTEM DEPARTS THE AREA ON SATURDAY, ANY LINGERING SNOWFALL
WILL DIMINISH TO FLURRIES OR END COMPLETELY.
Winter Weather, Lincoln
- When
- March 1, 5:00 PM CST to March 3, 7:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Snow showers and flurries occurred periodically from the evening of the 1st through the morning of the 3rd. Accumulations ranged from a trace to 0.9 inch.
Winter Weather, Moore
- When
- March 1, 5:00 PM CST to March 3, 8:00 AM CST
- Where
- Moore forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Snow showers and flurries occurred periodically from the evening of the 1st through the morning of the 3rd. Accumulations ranged from a trace to 0.5 inch.
Winter Weather, Franklin
- When
- March 1, 5:00 PM CST to March 3, 10:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Snow showers and flurries occurred periodically from the evening of the 1st through the morning of the 3rd. Accumulations ranged from under a half inch in the Winchester area, to 0.8 inch near Huntland, to 2.0 inches at the University of the South in Sewanee on the Cumberland Plateau.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427697, 427698, 427699.